What's the difference between phenylephrine and pseudoephedrine? Do they work the same?
Both pseudoephedrine and phenylephrine are decongestants used to treat nasal congestion due to allergies, colds, sinus infections, etc. Since pseudoephedrine can be made into methamphetamine, the U.S. Senate passed a bill restricting its sale. Pseudoephedrine products can still be purchased in limited quantities, but identification and signatures are required. Some states also require a prescription for pseudoephedrine products.
Unfortunately, no studies have been done to confirm whether these two decongestants are equally effective. There are some differences in the way the drugs are absorbed by the body:
- The intestines will absorb only about 38% of the amount of phenylephrine in one tablet, while pseudoephedrine is 100% absorbed.
- The effects of phenylephrine do not last as long as pseudoephedrine. Therefore, phenylephrine needs to be taken every four hours, while pseudoephedrine can be taken every four to six hours.
Since people will react differently to each medication, it is difficult to say whether they are equally effective. If you are considering trying either medication, discuss it with your doctor or pharmacist first. People with certain medical conditions such as diabetes, heart disease, high blood pressure, and overactive thyroid should not take products containing either of these ingredients. Also, people taking propranolol or certain antidepressants should avoid using these products.
View allergy products available on Walgreens.com.
Back to Ask a Pharmacist